Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS Melbourne, FL

August 13, 2006Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 13, 2006, 4:02 PM EDT for Seminole County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 4:02 PM EDT (20:02 UTC)
Expired
Aug 13, 2006, 5:00 PM EDT
In force
58 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 92 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 132002
SVRMLB
FLC117-132100-
/O.NEW.KMLB.SV.W.0045.060813T2002Z-060813T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
402 PM EDT SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SEMINOLE COUNTY
  THIS INCLUDES THE CITIES OF...WINTER SPRINGS...SANFORD...OVIEDO...
  LONGWOOD...LAKE MARY...LAKE JESSUP...CASSELBERRY...ALTAMONTE
  SPRINGS

* UNTIL 500 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
LAKE MARY...AND WAS DRIFTING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LONGWOOD AND MIDWAY BY 425 PM EDT
  CASSELBERRY AND LAKE JESSUP BY 455 PM EDT
  WINTER SPRINGS AND 6 MILES WEST OF OVIEDO BY 500 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2881 8125 2883 8141 2864 8141 2862 8132
      2861 8115

$$

BRAGAW
2 follow-up statements
000 
WWUS52 KMLB 132028
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
428 PM EDT SUN AUG 13 2006

FLC117-132100-
/O.CON.KMLB.SV.W.0045.000000T0000Z-060813T2100Z/
SEMINOLE FL-
428 PM EDT SUN AUG 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WESTERN SEMINOLE COUNTY...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAKE MARY OVER THE 
WESTERN PORTIONS OF SANFORD AND WAS NEARLY STATIONARY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

DOPPLER RADAR ESTIMATED THE STORM HAD PRODUCED BETWEEN 2 AND 3 
INCHES OF RAIN OVER THE PAST HOUR BETWEEN LAKE MARY AND LONGWOOD.  
DRIVERS SHOULD BE ALERT FOR FLOODED ROADS AND OVERFLOWING CULVERTS 
IN THIS AREA.  DO NOT TRY TO CROSS A FLOODED ROAD.   


LAT...LON 2881 8125 2883 8141 2864 8141 2862 8132
      2861 8115

$$

BRAGAW
000 
WWUS52 KMLB 132055
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
455 PM EDT SUN AUG 13 2006

FLC117-132105-
/O.EXP.KMLB.SV.W.0045.000000T0000Z-060813T2100Z/
SEMINOLE FL-
455 PM EDT SUN AUG 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SEMINOLE COUNTY
EXPIRES AT 500 PM EDT...

LAT...LON 2881 8125 2883 8141 2864 8141 2862 8132
      2861 8115

$$

BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:25 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 13, 2:25 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT SUN AUG 13 2006

.DISCUSSION...

CURRENTLY...CONVECTION DEVELOPING FROM LAKE TO BREVARD COUNTY MOVING
SE/SSE THIS AFTN IN AREA OF HIGHER LOW LVL MOISTURE. EAST COAST
BREEZE ADVANCING SLOWLY INLAND FROM VOLUSIA COAST SHOULD CONTINUE TO
ALLOW FOR ADDITIONAL CONVERGENCE ACROSS NRN INTERIOR AREAS THROUGH
THE REMAINDER OF THE AFTERNOON. ANTICIPATE ADDITIONAL STRONG STORMS
TO DEVELOP NEAR EAST COAST SEA BREEZE BOUNDARY FROM SRN BREVARD TO
ST LUCIE COUNTY THROUGH THE REMAINDER OF THE AFTN/EARLY EVENING.

TONIGHT...LOW LVL TROUGH WILL SWING THROUGH THE FORECAST AREA
OVERNIGHT WITH SCATTERED SHOWERS AND STORMS INTO THE EVENING HOURS
AND A SLGT CHC FOR SHOWERS AFTER MIDNIGHT. MOST ACTIVE CONVECTION
EXPECTED IN THE EARLY EVENING TWD THE TREASURE COAST. POSSIBILITY
FOR SOME LATE NIGHT STRATUS ACROSS NE CSTL SECTIONS LATE (SIMILAR TO
THE STRATUS THAT FORMED THIS MORNING FROM KJAX-KSGJ) WITH LOW LVL NE
FLOW DEVELOPING. LOWS IN THE MID 70S.

MON-TUE...DEEPEST MOISTURE WILL BE FOCUSED ALONG AND AHEAD OF THE
DISSIPATING FRONTAL BOUNDARY...ACROSS THE CENTRAL AND SOUTHERN
COUNTIES. CONSIDERABLE CLOUDINESS MAY LIMIT DESTABILIZATION...THOUGH
CONDITIONS STILL APPEAR FAVORABLE FOR AT LEAST SCATTERED CONVECTION
TO DEVELOP IN THE AFTERNOON. NORTHERN COUNTIES WITH LOWER PWATS MAY
ACTUALLY REALIZE GREATER AFTERNOON INSTABILITY WITH AN APPROACHING
VORT LOBE AND ADDITIONAL SURFACE HEATING. THE STRONGEST STORMS WILL
LIKELY PRODUCE FREQUENT LIGHTNING AND GUSTY WINDS.

MEANWHILE...MODELS HAVE BEEN CONSISTENT IN PINCHING OFF AN AREA OF
LOW PRESSURE EAST OF THE STATE. THERE ARE SIGNIFICANT DIFFERENCES IN
THE POSITION (AND EVENTUAL TRACK) OF THE SYSTEM. GFS APPEARS TO BE
AN OUTLIER...WITH THE LOW LEVEL VORT CENTER DETACHING AND TRACKING
WELL NORTH AND EAST OF THE PARENT MID-LEVEL CIRCULATION. A MORE
LIKELY SCENARIO SUPPORTED BY THE NAM-WRF/UKMET/ECMWF WOULD INITIALLY
TRACK A SLOWER-DEVELOPING SYSTEM TO THE SOUTHEAST NEAR THE BAHAMAS
...GRADUALLY LIFTING BACK TOWARDS THE PENINSULA. FORECAST OF
SENSIBLE WEATHER TUE IS HIGHLY UNCERTAIN BUT WILL LEAN TOWARDS AT OR
BELOW CLIMO POPS WITH THE BROAD CYCLONIC FLOW.

WED...THE FORECAST ULTIMATELY HINGES ON THE TRACK OF THE LOW EAST OF
THE STATE. A TRACK FARTHER OFFSHORE WOULD ACTUALLY ADVECT SOME DRIER
AIR ACROSS THE FORECAST AREA. HOWEVER...THE POSSIBILITY DOES EXIST
THAT THE SYSTEM COULD CLIP NORTHERN PORTIONS OF THE FORECAST
AREA...PRODUCING A HIGH IMPACT RAIN/WIND EVENT. THIS SYSTEM WILL
OBVIOUSLY NEED TO BE CLOSELY MONITORED FOR POTENTIAL TROPICAL
DEVELOPMENT.

THU-SUN...UPPER RIDGE WILL BUILD ACROSS THE DEEP SOUTH AND
EVENTUALLY TOWARDS THE PENINSULA. LOW-LEVEL RIDGE AXIS WILL REMAIN
NORTH OF THE FORECAST AREA. ONSHORE FLOW THROUGH THE COLUMN COMBINED
WITH A DRIER AIR MASS WILL RESULT IN BELOW NORMAL RAIN CHANCES.

&&

.MARINE...NE WINDS SHOULD SET IN AROUND 10 KNOTS ACROSS THE NRN LEG
OVERNIGHT WITH SEAS BUILDING TO 3-4 FT LATE NORTH OF THE CAPE.
MARINERS SHOULD BE ON THE LOOKOUT FOR STRONG STORMS MOVING OUT OVER
THE INTRACOASTAL AND ATLANTIC WATERS MON AFTERNOON...MAINLY SOUTH OF
COCOA BEACH. ANY LOW DEVELOPMENT EAST OF THE STATE TUE-WED WILL
PRODUCE INCREASING ONSHORE WINDS AND BUILDING SEAS AS WELL. ONSHORE
FLOW SHOULD CONTINUE INTO LATE WEEK AS HIGH PRESSURE REMAINS
POSITIONED ACROSS THE WESTERN ATLANTIC AND NORTH OF THE COASTAL
WATERS.

&&

.AVIATION...SCT-NMRS TSRA 18Z-23Z FM KSFB-KMLB. SHOULD SEE
ADDITIONAL TSRA DVLP FROM KVRB-KSUA 20Z-24Z. LCL-AREAS OF STRATUS
LATE NIGHT FOR KDAB VCNTY POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  87  75  89 /  40  60  30  40
MCO  76  89  75  90 /  40  60  20  40
MLB  76  87  74  89 /  40  60  40  40
VRB  75  87  73  88 /  50  60  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VOLKMER
LONG TERM....HIRSCH
Hazardous weather outlook, Aug 13, 11:24 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1124 AM EDT SUN AUG 13 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
132130-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1124 AM EDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THUNDERSTORM IMPACT...
INCREASING MOISTURE...AFTERNOON HEATING AND A FRONTAL TROUGH
DROPPING INTO THE AREA WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS WILL BECOME MOST
NUMEROUS FROM LATE AFTERNOON INTO EARLY EVENING. A FEW STRONG
STORMS WILL BE POSSIBLE WITH VERY HEAVY RAIN...GUSTY WINDS TO 50
MPH AND FREQUENT LIGHTNING. THUNDERSTORMS THAT MOVE DOWN THE EAST
COAST SEA BREEZE OR ALONG OUTFLOW BOUNDARIES WILL ALSO HAVE THE
POSSIBILITY TO PRODUCE A SHORT-LIVED TORNADO. IF STORMS APPROACH
YOUR AREA HEAD INDOORS.

...FLOOD IMPACT...
THERE IS A VERY LOW BUT DISCERNIBLE THREAT FOR LOCALIZED FLOODING
MAINLY IN LOW LYING PLACES IN URBAN AREAS. RAINFALL HAS BEEN
SCARCE IN RECENT DAYS...SO MOST RURAL LOCATIONS SHOULD READILY
HANDLE LOCAL AMOUNTS OF TWO INCHES.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS GENERALLY MOVING TOWARD THE SOUTHEAST MAY AFFECT THE
INTRACOASTAL AND NEARSHORE WATERS FROM MID AFTERNOON THROUGH THIS
EVENING. A FEW STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE SAGGING FRONTAL TROUGH WILL STILL BE IN THE VICINITY FOR
MONDAY WITH ELEVATED THUNDERSTORM CHANCES ONCE AGAIN. ATTENTION WILL
BE GIVEN TO ANY POTENTIAL DEVELOPMENT OF A LOW PRESSURE SYSTEM
EAST OF FLORIDA. THIS SYSTEM WILL LIKELY BRING A MODERATE SWELL
INTO THE LOCAL ATLANTIC WATERS MONDAY AND TUESDAY. SCATTERED
LIGHTNING STORMS WILL REMAIN IN THE FORECAST THIS UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER

In the hours before

Special weather statement, Aug 13, 3:57 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
357 PM EDT SUN AUG 13 2006

FLZ046-132045-
SEMINOLE-
357 PM EDT SUN AUG 13 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER NORTHWESTERN SEMINOLE
COUNTY...

AT 350 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER
SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER LAKE MARY.
THE STORM WAS NEARLY STATIONARY.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED
AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES
OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM
TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED.

BRAGAW

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.